|Vol. 9, Issue 3, February 2009
Submitted by the American Language Institute Faculty,
Darlene Larson was a warrior for peace. Her colleagues at the American Language Institute of New York University are saddened to announce her passing on December 17, 2008, after a brave struggle with mesothelioma.
Anyone working alongside Darlene appreciated her professionalism, her poise and her pluck. She taught all who knew her about how to manage an organization, how to be part of a larger community of educators, and how to lead with dignity, grace and wit. Never hypocritical, she had moral fiber rarely seen, and she acted on her beliefs. She will be missed daily, especially at every meeting.
Darlene was convinced that ESL professionals are in a unique position, and, in fact, have an obligation to “teach peace.” She led many teachers to explore ways to help students to discover the values and beliefs of others, come to respect those values, and ultimately make peace with them.
Over 40 years, countless students were touched by Darlene’s thoughtful, empowering lessons. They share our loss.
As one of the last tenured professors at the School of Continuing and Professional Studies, Darlene was a bridge to the larger NYU community. Her generosity touched many. She stood up for all of us at the ALI—non-tenured faculty, adjunct faculty, students, and staff. In Darlene’s absence, we will go forward in the spirit of her kindness, dignity and her unique sense of humor.
I was saddened to see that we have lost Darlene Larson, a true NYS TESOL (and TESOL!) stalwart, and a wonderful human being. I remember her as my very first supervisor when I began teaching ESL at the ALI at NYU in 1973. I still have her written evaluation in which she was so kind yet firm in guiding me to a more learner-centered approach. Darlene cared deeply about each and every issue we faced as TESOL professionals over the years and yet always kept her sense of humor… and that unique laugh. I will miss her.
As noted, there will be a memorial service held at NYU in April.